Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Suffering from Sleep Problems - Epileptic

06/01/2010

Question:

I am an epileptic, and taking keppra 750 mg in morning and 1000 mg in evening. Initially I was on valporate and rivotril for about 10-12 years. Now I have switched these medications, but my sleep pattern is still disturbed. I tried a lot of remedies for sound sleep but nothing help me out. I usually need 2 hours lying and just waiting for sleep. My bedroom is quite calm, dark and no noise. A very minute sound wakes me up. I couldn`t sleep calm and restful.

Answer:

It seems that your sleep pattern has been disturbed for a while, and this may not be related to the change in medications. I say this because the side-effects of most seizure treatment medications include drowsiness. Although drowsiness is not the same as restful sleep, your problem sounds different. You are complaining of an inability to fall asleep, also called insomnia.

Although insomnia is not a common side effect of any of the medications that you mention, taking anti-epilepsy medications can result in insomnia in three different ways:

1. Tapering of medications that are sedating may result in an overly awake state of the brain. While you may be used to taking some medications that causes you to fall asleep, lack of these medications can cause you to remain awake. If your valproate and rivotril have been tapered off recently and your problems started after the change, this could be the reason for insomnia.

2. Taking medications that are sedating during the day can cause you to nap during wake hours and then have trouble falling asleep during the night, simply because you have had your share of rest during the day and your body and mind don’t feel the need to sleep when it’s bed time.

3. The use of wake promoting agents (most commonly coffee) to combat the sedating side effect of epilepsy medications can cause the person to have trouble falling asleep until enough time has passed since the last cup of coffee that they consumed.

Epilepsy, which is a disease of the brain, is often associated with depression and/or anxiety. Sleep-onset insomnia (the inability to fall asleep) is common in people with depression and/or anxiety. It does not mean that you have depression or anxiety just because you have epilepsy, but it would be one of things to consider looking into in your case.

General advice for managing insomnia is effective in many situations and is worth mentioning here:

• Go to bed only when sleepy. If you are not sleep in 15 minutes, get out of bed and do something boring, without exposure to bright lights. Go back to bed only when sleepy.

• Establish a relaxing bedtime routine that does not involve listening to music. A warm bath 1-2 hours before bedtime or some light reading may be useful.

• Do not nap during the day. Keep a regular wake and sleep routine.

• Daily exercise, particularly earlier in the daytime, may help you rest better at night.

• Try writing down a “worry list” 2 hours before bedtime. This should include things you need to do the next day and serve to “free your mind” of the days troubles.

• Avoid caffeine and alcohol 6 hours before bedtime.

• Consider trying a “white noise” machine to provide some background sound that is not musical.

If these modifications do not result in an improvement in your sleep, I think it would be time to discuss these issues with your doctor. A Sleep Specialist may need to get involved to make sure your sleep problems are not due to primary sleep disorder. This will include having some sort of sleep testing. Additional information regarding sleep and sleep disorders, and a list of Sleep Centers across the country can be obtained on the American Academy of Sleep Medicine website.

Good luck, and may you have the most restful sleep.

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Ziad  Shaman, MD Ziad Shaman, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University